Heavy Rain, Fayette
- When
- July 27, 4:00 PM CST to July 28, 6:00 AM CST
- Where
- Fayette County, Fayette
- Reported by
- COOP Observer
- Coordinates
- 42.830, -91.800
The COOP observer in Fayette reported a total of 4.43 inches of rain at 6 a.m.
Several rounds of thunderstorms developed north of a warm front and trained across portions of northeast Iowa into Southwest Wisconsin during the evening of July 27th into the early morning hours of the 28th. 99 inches in Volga (Clayton County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of thunderstorms developed north of a warm front and trained across portions of northeast Iowa into Southwest Wisconsin during the evening of July 27th into the early morning hours of the 28th. The highest reported rainfall total from these storms was 4.99 inches in Volga (Clayton County). The heavy rain did produce some minor flooding as area streams and rivers came out of their banks for a short period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 1:33 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 233 PM CDT WED JUL 27 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY SEVERE THUNDERSTORM POTENTIAL GOING INTO THIS EVENING ACROSS THE SOUTH...AND AGAIN THURSDAY AFTERNOON IS THE MAIN FORECAST CONCERN IN THE SHORT TERM. DATA ANALYSIS AT 2 PM HAD A WEAKENING MCV MOVING EAST ACROSS SOUTHERN WI WITH A SURFACE BOUNDARY SITTING APPROXIMATELY ALONG HIGHWAY 30 IN IA/IL. MEANWHILE...WATER VAPOR SHOWING STRONG SUBTROPICAL CONNECTION INTO THE UPPER MIDWEST ALONG WITH A WEAK MID-LEVEL TROUGH MOVING EAST OUT OF THE PANHANDLE OF NEB. LATEST SATELLITE IMAGERY/RADAR MOSAIC SHOWING SCATTERED SHOWERS RE-DEVELOPING AHEAD OF THIS WAVE AND ALONG THE AFOREMENTIONED BOUNDARY. THE MID-LEVEL WAVE/SURFACE BOUNDARY/TROPICAL AIRMASS WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT BY LATE THIS AFTERNOON. 27.12Z NCEP DETERMINISTIC MODELS ALONG WITH 27.09Z SREF SHOWING PRETTY GOOD AGREEMENT THROUGH THE PERIOD WITH OVERALL SYNOPTIC PATTERN. WILL CONTINUE TO SEE A SEVERE THREAT TONIGHT INCLUDING VERY HEAVY RAINFALL AND DAMAGING WIND POTENTIAL MAINLY ACROSS NORTHEAST IA INTO FAR SOUTHWEST WISCONSIN. THERE IS SOME CONVERGENCE NOTED BY THE NAM ESPECIALLY IN THE 900-800MB LAYER. THIS...ALONG WITH FEED OF AMPLE SUBTROPICAL MOISTURE/ENHANCED CAPE WHICH NAM HAS 0-3KM MUCAPE IN THE 2500-3000J/KG RANGE THROUGH 06Z/ AND DECENT 0-6KM BULK SHEAR WILL PRODUCE THE SEVERE THREAT. THE AREA MOST SUSCEPTIBLE FOR SEVERE THREAT APPEARS BE SOUTH OF A LINE FROM OSAGE IA THROUGH BOSCOBEL WI. WILL ALSO HAVE TO WATCH FOR AN ISOLATED TORNADO THREAT. HPC/NCEP SREF ANOMALIES SHOWING PRECIPITABLE WATER VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL OR 200-250 PERCENT ABOVE CLIMATOLOGICAL NORMS. SO...ANY STORMS WILL ALSO BE VERY EFFICIENT RAIN-MAKERS AS THEY TRACK EASTWARD/SOUTHEASTWARD ACROSS THE AREA. AS SUCH...WILL HOIST A FLASH FLOOD WATCH FOR FAYETTE/CLAYTON COUNTIES IN NORTHEAST IA...AND GRANT COUNTY IN SOUTHWEST WI. ANOTHER CONCERN FOR TONIGHT WILL BE FOG POTENTIAL GIVEN A VERY SATURATED LOWER BOUNDARY LAYER AND WEAK AIRFLOW. WILL GO AHEAD AND INCLUDE FOG IN THE GRIDDED DATABASE AFTER MIDNIGHT WHEN WE COULD HAVE AREAS AT A MILE OR LESS VISIBILITY...ESPECIALLY THOSE AREAS THAT RECEIVED HEAVIER RAINFALL. ON THURSDAY...WESTERLY FLOW ALOFT WILL PARALLEL SURFACE CONVERGENCE BOUNDARY/TROUGH WHICH WILL BE IN PLACE FROM FAR SOUTHERN WI INTO CENTRAL IA. A WEAK MID-LEVEL SHORTWAVE TROUGH WITHIN THIS WESTERLY FLOW ALOFT IS EXPECTED TO BE A TRIGGER FOR MORE CONVECTION BY LATE MORNING/AFTERNOON MAINLY SOUTH OF I-90. NAM SHOWING MLCAPE AROUND 1600J/KG WITH 0-6KM BULK SHEAR IN THE 35 TO 45KT RANGE. WITH THIS IN MIND...WILL HAVE TO BE VIGILANT FRO SEVERE THUNDERSTORMS ONCE AGAIN WITH DAMAGING WINDS/HEAVY RAINFALL BEING THE MAIN THREATS ALONG WITH THE CHANCE OF A FEW ISOLATED TORNADOES. THUNDERSTORM THREAT LOOKS LIKE IT CONTINUES INTO THURSDAY EVENING...THEN SHIFTS SOUTHEASTWARD OUT OF THE AREA AFTER 06Z AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN PLAINS. A WEAK MID-LEVEL/SURFACE RIDGE OF HIGH PRESSURE THEN DRIFTS ACROSS THE AREA FRIDAY THROUGH SATURDAY FOR SOME DRYING. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY 27.12Z ECMWF/GFS IN GOOD AGREEMENT OVERALL THROUGH THE EXTENDED PERIOD. BOTH BRING A MID-LEVEL SHORTWAVE TROUGH IN NORTHWEST FLOW ALOFT TOWARD THE REGION SATURDAY NIGHT AND THEN THROUGH ON SUNDAY/SUNDAY EVENING. KEPT SATURDAY NIGHT DRY WITH POPS CONFINED WEST OF THE AREA...THEN HAVE SMALL-END SHOWER/THUNDERSTORM CHANCES GOING FOR SUNDAY THROUGH SUNDAY NIGHT BASED ON THIS SIGNAL. RIDGE BUILDS OVER THE AREA ON MONDAY FOR DRIER AND WARMER CONDITIONS WITH HIGHS APPROACHING 90 ACROSS CENTRAL/SOUTHERN FORECAST AREA. A FAIRLY VIGOROUS MID-LEVEL SHORTWAVE TROUGH/SURFACE COLD FRONT WILL MOVE ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY APPEARS TO BE DRIER AND SLIGHTLY COOLER WITH HIGHS EXPECTED TO BE IN THE UPPER 70S TO LOWER 80S. && .AVIATION...THROUGH THURSDAY MANY ISSUES TO DEAL WITH FOR THE AVIATION FORECAST. FIRST ON THE PRECIPITATION CHANCES...POTENTIAL EXISTS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOP LATE THIS AFTERNOON. HOWEVER...CONFIDENCE HAS LOWERED AS IT APPEARS FOCUS FOR THIS DEVELOPMENT IS NOW OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. ONLY KEPT A VCSH AND CB IN FOR 20-24Z AS A RESULT. TONIGHT SHOULD BE DRY WITH ALL PRECIPITATION STAYING TO THE SOUTH. ON THURSDAY...THE SAME POTENTIAL EXISTS FOR SHOWERS AND THUNDERSTORMS...BUT AGAIN TO THE SOUTH. EXPECT VISIBILITIES AND CEILINGS TO BE A BIGGER IMPACT. MVFR/IFR STRATUS LINGERING AROUND THE TAF SITES IN THE WAKE OF MORNING PRECIPITATION SHOULD CLIMB SLIGHTLY THROUGH THE REST OF THE AFTERNOON...THEN PERHAPS SCATTER OUT AFTER 00Z. SOME CONCERN THE STRATUS COULD REMAIN IN PLACE BEYOND 00Z...WITH LIGHT EAST WINDS HOLDING COOL...MOIST AIR IN. HOWEVER...MOST GUIDANCE SUGGESTS IT WILL CLEAR SO HAVE TAKEN SCATTERED AS THE COMPROMISE. WITH RECENT RAINS...THINKING MVFR BR SHOULD FORM PRETTY QUICK THIS EVENING...03Z OR PERHAPS EARLIER. VISIBILITIES LIKELY TO FALL FURTHER AFTER MIDNIGHT...LIFR OR VLIFR...AS FOG FORMS DUE TO LIGHT WINDS. IF SKIES CLEAR THIS EVENING OR OVERNIGHT...WHICH IS POSSIBLE...VLIFR VISIBILITIES ALONG WITH A VLIFR STRATUS DECK WOULD OCCUR. ANTICIPATE ANY LOW VISIBILITIES OR CEILINGS TO GRADUALLY RISE ON THURSDAY AS DAYTIME HEATING HELPS MIX THE AIR. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR WIZ061. MN...NONE. IA...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR IAZ029-IAZ030. && SHORT/LONG TERM...DAS AVIATION..........AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT WED JUL 27 2011 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 341 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON INTO TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING SOUTH OF A PINE ISLAND MINNESOTA TO BLACK RIVER FALLS WISCONSIN LINE. LIGHTNING AND BRIEF HEAVY RAIN WOULD BE THE MAIN HAZARDS FROM ANY STORMS THAT DEVELOP. AREAS OF FOG WITH VISIBILITIES AS LOW AS ONE QUARTER OF A MILE WILL DEVELOP AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ONCE AGAIN THURSDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 90. LIGHTNING AND BRIEF HEAVY RAIN WOULD BE THE MAIN HAZARDS FROM ANY STORMS THAT DEVELOP. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...WITH A BRIEF BREAK EXPECTED ON MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-281200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 341 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON INTO TONIGHT A WARM FRONT SITUATED NEAR HIGHWAY 20 WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH EARLY THIS EVENING. THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE DAMAGING WINDS... HEAVY RAINFALL AND EVEN A TORNADO. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FOR FAYETTE AND CLAYTON COUNTIES IN IOWA...AS WELL AS GRANT COUNTY IN WISCONSIN. MUCH OF THE SEVERE WEATHER SHOULD END BY LATE THIS EVENING AS THE STORMS DIVE SOUTHEAST TOWARDS INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE ENVIRONMENT IS FAVORABLE FOR SOME OF THE STORMS TO REACH SEVERE LEVELS... ESPECIALLY SOUTH OF AN OSAGE IOWA TO BOSCOBEL WISCONSIN LINE. DAMAGING WINDS AND HEAVY RAIN LOOK TO BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...WITH A BRIEF BREAK EXPECTED ON MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING AND AGAIN THURSDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RABERDING/AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1116 AM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG 2 SE BROOKS 43.80N 89.61W
07/19/2011 ADAMS WI PUBLIC
LARGE BRANCHES FELL AND TENTS WERE DAMAGED TO APPROX 250
SCOUTS AT CAMP FREELAND LESLIE ON THE ADAMS AND MARQUETTE
COUNTY LINE IN CENTRAL WISCONSIN.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HEAVY RAIN TUNNEL CITY 44.00N 90.57W
07/27/2011 M2.69 INCH MONROE WI CO-OP OBSERVER
&&
DASThe national radar mosaic for the moment the first event began.
2 heavy rain, 2 flood. Local standard time, as filed.
The COOP observer in Fayette reported a total of 4.43 inches of rain at 6 a.m.
The COOP observer in Volga reported a total of 4.99 inches of rain at 6 a.m.
Water from the Turkey River went over several roads near Osterdock causing some minor damage.
Rising waters from the Little Turkey River went over parts of Graham Road near U.S. Highway 52 in Millville. Some of the rising water also went into the basements of some homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330545, 330546, 330547, 330544.